|Year : 2011 | Volume
| Issue : 3 | Page : 350-351
Ageusia as a side effect of clopidogrel treatment
Kamilia Ksouda1, Hanen Affes1, Boutheyna Hammami2, Zouheir Sahnoun1, Rim Atheymen1, Serria Hammami1, Khaled Mounir Zeghal1
1 Department of Pharmacology, Faculty of Medicine of Sfax, Tunisia
2 Service d'ORL, H˘pital Habib Bourguiba Sfax, Tunisia
|Date of Submission||23-Jun-2010|
|Date of Decision||20-Sep-2010|
|Date of Acceptance||23-Feb-2011|
|Date of Web Publication||24-May-2011|
Department of Pharmacology, Faculty of Medicine of Sfax
Source of Support: None, Conflict of Interest: None
Clopidogrel is prescribed in cardiac and extracardiac vascular diseases. It is generally well tolerated; however, few cases of taste disorders have been reported. We present a case of clopidogrel-induced ageusia notified in Sfax pharmacovigilance center on March 13, 2009. A 46-year-old patient developed ageusia with decreased appetite five weeks after starting clopidogrel. Other etiologies including ear nose throat (ENT) examination were ruled out. Five months after reduction of clopidogrel dose, ageusia partially decreased. Clopidogrel was strongly suspected as a causal drug. According to the French imputation method, score of imputability was considered as plausible (C2S2) I2. Physiopathology of this side effect is not yet understood. However, it seems to be a reversible and dose-related event. Although it is not life-threatening, loss of taste can have significant effect on the quality of life of patients.
Keywords: Ageusia, clopidogrel, taste disorders
|How to cite this article:|
Ksouda K, Affes H, Hammami B, Sahnoun Z, Atheymen R, Hammami S, Zeghal KM. Ageusia as a side effect of clopidogrel treatment. Indian J Pharmacol 2011;43:350-1
|How to cite this URL:|
Ksouda K, Affes H, Hammami B, Sahnoun Z, Atheymen R, Hammami S, Zeghal KM. Ageusia as a side effect of clopidogrel treatment. Indian J Pharmacol [serial online] 2011 [cited 2021 Jun 16];43:350-1. Available from: https://www.ijp-online.com/text.asp?2011/43/3/350/81498
| ╗ Introduction|| |
Clopidogrel is a widely prescribed drug in cardiac and extracardiac vascular diseases.  The most common adverse effects are indigestion, bleeding disorders, rash, diarrhea,  and, rarely, taste disorders.  Here, we report a case of clopidogrel-induced ageusia notified in Sfax pharmacovigilance center on March 13, 2009.
| ╗ Case Report|| |
A 46-year-old man was admitted in the department of cardiology in Sfax Tunisia in January 2009 for coronary artery disease and underwent coronary artery stenting. Clopidogrel (150 mg/day) was initiated on January 8, 2009, with lysine acetylsalicylate (one bag/day) and molsidomine (60 mg/day). Four weeks later, simvastatin (20 mg/day) was started. After 11 days, the patient developed ageusia with decreased appetite. However, the sense of smell was not affected. The ear nose throat (ENT) examination ruled out abnormality (dryness, atrophy, or infection) of buccal mucosa and cranial nerve lesion. It was considered that simvastatin could be responsible for this adverse effect and it was then stopped. However, the inability to taste persisted. Hence, the dose of clopidogrel was reduced to one tablet per day. Five months later, ageusia partially reduced.
| ╗ Discussion|| |
Clopidogrel is a new thienopyridine derivative similar to ticlopidine in chemical structure and function. , It is indicated for secondary prevention in patients with atherosclerosis, coronary artery disease, and cerebral event such as transient ischemic attack.  The CAPRIE study demonstrated that clopidogrel has a favorable efficacy/safety ratio and provides an additional 8.7% relative-risk reduction for thrombotic events over lysine acetylsalicylate and is safer than ticlopidine.  In addition, several other clinical studies have shown that clopidogrel reduces the overall rate of thromboembolic events in patients with recent myocardial infarction, stroke, or peripheral arterial disease compared with aspirin.
Side effects of new medicines are often not revealed during the initial clinical trials but are discovered when their use becomes a standard of care and, therefore, widespread. This is true for ageusia related to clopidogrel. Indeed, in the present case, an enquiry of pharmacovigilance was done according to French imputation method.  Clopidogrel was strongly suspected as a causal drug. Score of imputability was considered as plausible (C2S2) I2. The time of appearance of event was compatible with drug cause. Further, the effect regressed partially five months after decreasing the dose of clopidogrel. However, ageusia is rarely reported with clopidogrel.
Etiologies of taste disorders are multiple. Besides psychogenic, systemic, oral, and neurological pathologies, medicines are the most common cause of taste disturbance.  The fact that a large variety of medications affect the sense of taste is evidence of the complexity of the gustatory systems. The reception, transduction, propagation, and perception of a chemical tasting or odorant require the effective operation of numerous mechanisms. Therefore, the mechanisms of taste-related adverse effects are multiple and interactive. Thus, drug-induced adverse taste effects can reflect the taste of the drug itself, destroy mitosis in a replicating receptor cell, block the apical ion channels on a taste bud as a diuretic, and lead to candidal overgrowth on the tongue surface as immunosuppressants and steroids. These can also inhibit cytochrome P450-dependent enzymes at the level of receptors as an antifungal, disturb neuronal impulse propagation, cause changes in the neurotransmitter function, as well as alter higher order cortical processing of taste-related sensory information, production, and chemical composition of saliva and mucosal elements. 
Ageusia associated with use of clopidogrel has been defined in few cases. The time of appearance of this side effect in the present case was similar to that reported in literature between two to eight weeks. , Moreover, the taste disorder regressed few months after discontinuing the treatment. , This observation reminds the dose-related mechanism that remit spontaneously after drug discontinuation, albeit sometimes weeks or months after discontinuing a drug. 
The present case confirms the hypothesis and the suspected causal drug clopidogrel in the genesis of ageusia. Physiopathology of this side effect is not yet understood. However, it seems to be a reversible and dose-related event.
Although not a life-threatening side effect, loss of taste can produce significant changes in quality of life of a patient. It can lead to loss of appetite, weight, and may require discontinuation of drug administration in already compromised patients. Therefore, prescribers need to be aware of this side effect.
| ╗ References|| |
|1.||Almsherqi ZA, McLachlan CS, Sharef SM. Non-bleeding side-effects of Clopidogrel: have large multi-center clinical trials underestimated their incidence? Int J Cardiol 2007;117:415-7. |
|2.||Golka K, Roth E, Huber J, Schmitt K. Reversible ageusia as an effect of Clopidogrel treatment. Lancet 2000;355:465-6. |
|3.||Cave AJ, Cox DW, Vicaruddin O. Loss of taste with clopidogrel. Can Fam Physician 2008;54:195-6. |
|4.||Bégaud B, Evreux JC, Jouglard J, Lagier G. Imputabilité des effets inattendus ou toxiques des médicaments: Actualisation de la méthode utilisée en France. Thérapie 1985;40:111-8. |
|5.||Hamada N, Endo S, Tomita H. Characteristics of 2278 patients visiting the Nihon University Hospital taste clinic over a 10-year period with special reference to age and sex distributions. Acta Otolaryngol suppl 2002;546:7-15. |
|6.||Henkin RI. Drug-induced taste and smell disorders: Incidence, mechanisms and management related primarily to treatment of sensory receptor dysfunction. Drug Saf 1994;11:318-77. |
|This article has been cited by|
||Acquired pure red cell aplasia due to treatment with clopidogrel: first case report
| ||Gang Li,Zhao-quan Li,Qi-yu Yang,Jia-dan Yang |
| ||Journal of Thrombosis and Thrombolysis. 2013; |
|[Pubmed] | [DOI]|
||Clopidogrel-induced ageusia: a possible overlooked etiology by dentists?
| ||Rama Krsna Rajandram |
| ||Oral Surgery, Oral Medicine, Oral Pathology and Oral Radiology. 2012; 113(5): 706 |
|[Pubmed] | [DOI]|